Ask a doctor

What Can Be Done About Nasolabial Folds After Botox?

I have heard of droopy eyelids and other Botox issues. My problem is different. I received Botox for crows feet and my cheeks have dropped down, causing pronounced nasolabial folds. I have read here that the effects will eventually wear off. Is there anything that can be done by the physician or myself (e.g., massage the area) or do I just have to wait? Can crows feet be treated on someone with high cheek bones and not cause this problem (i.e., must I just avoid Botox)?

Doctor Answers (6)

Botox will diminish over 4-5 months

+1

You can still have Botox; but, not all of the Crow’s feet lines can be treated necessarily, without causing the drooping of the smile crease. Sometimes, treating a second line of Botox without going lower on the cheekbone can help. I am not aware of anything that you can do to quicken to return to normal.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox; Accentuated Nasolabial Folds Following Injection of Crow's Feet

+1

Hi RSBtx,

It sounds like your injector got too much Botox in the wrong place.

You can certainly have Botox treatments in the future, but choose your injector most carefully.

If you send an email photo, I could better advise you about what you could do at the present time to possibly help with your nasolabial folds. In some patients, the injection of filler in the midface area can lift the fold and mask the effects that your are suffering from.

Good luck and be well.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

The effect of Botox will completely dissipate in 4 mos.

+1

I'm sorry you had this problem. I find two interesting facts about your case: 1) You describe it occurred to BOTH sides, and 2) This occurred with only $300 of product (a relatively small amount).

Are you able to raise your upper lips when you smile? Feel free to post / email me your pictures (upclose frontal smiling, and in repose).

I think that symmetrical weakness of both smile muscles (Zygomaticus muscles) resulting in more pronounced nasolabial folds, caused by a crow's feet treatment with BOTOX is unlikely. There may be another issue causing cheek swelling, so get another opinion if your current doctor is unable to help you.

You should get a second opinion from a board certified facial plastic surgeon or board certified dermatologist familliar with the application of BOTOX.

If your problem turns out to be due to the BOTOX, it will completely resolve 4 months after your treatment.

I hope this helps, and let me know if I could be of further assistance.

Best regards.

Eric M. Joseph, MD
West Orange Facial Plastic Surgeon
5.0 out of 5 stars 287 reviews

You might also like...

I am afraid you just have to wait for the Botox to wear off.

+1

Hi!

In NYC, I have seen this 2 or 3 times. It is caused by injecting Botox too low (too near your cheekbones).

It would be a mistake to treat the nasolabial folds now. Just be patient, and the Botox will wear off.

The good news is that you can have Botox in the future. Better technique wil prevent this problem.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

Botox will wear off in 3-5 months.

+1

This is not a commonly reported problem nor should it be expected on repeated injection.

I have a hard time explaining your findings. Either you are exceptionally perceptive about subtle facial changes or the Botox may have spread to the deeper muscles of the face commonly termed the zygomatic muscles.

In the former situation, if you are constantly squinting this may artificially lift the cheek fat. When the Botox is injected and the muscles relax, the fat may return to its normal level which you percieve as now being low.

In the latter condition, these are the muscles that are repsonsible for lifting the corner of the mouth. If they are weakened, this can cause the face to droop, similar to a stroke-like dramatic appearance, This does not sound like what you are describing.

In either event, the Botox is temporary and is likely to resolve within 3-5 months

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 48 reviews

Yes you can get treatment without risking this complication.

+1

Dear Realselfbtx

You got an over zealous BOTOX treatment. Too much BOTOX was placed too deep in the cheek permitting drift of the agent into the muscles that support the smile. This effect while temporary can be very dysphoric. The face is the organ where we experience emotion.

Essentially this facial weakness will be like walking around with a perpetual frown until it wears off. It will wear off. However, don't be surprised if you are chronically in a bad mood until this happens. This is a directly result of the treatment adversely affecting the smile muscles.

When we smile brain transmitters are released that actually make us feel good. This process may be interfered with by this BOTOX complication.

The fact that you have had a bad treatment does not mean that you can't successfully have treatment in the future. It just means that you need to find a treating physician who really knows what they are doing.

I developed Microdroplet Botox to prevent this type of complication.

Dr. Steinsapir

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.